Saturday, September 29, 2012

For those looking for updates on Mikayla's relaspe and treatment please go to!/groups/101650149977576/

Thursday, October 21, 2010

MRI results

The results have come back for her MRI. They found necrosis of the joints and are certain it is from the high doses of steroids during December. Little is to be done for now because she doesn't present any pain or symptoms associated with the necrosis. We were offered a full body CT Scan to determine how much damage has been done to the other joints, but opted not to proceed. We weighed the good and bad and decided that if she doesn't have pain or symptoms currently that we need not subject her to anymore radiation than needed. At some point in the future we will have to deal with it, but for now I think is ok that she takes a break. The spot on her lung still remains sort of a mystery. The words from the lung doctor are "It looks like it is small and from a previous infection, maybe from her past H1N1 diagnosis." also when asked she says, "No, I don't believe it's cancer, but rather something in the line of what I just stated". Half assed assuring!? At best she is saying she doesn't know what it is or what it is from and told us to come back in 3 months for a follow up scan and we will see what is happening. All and all we came away from clinic feeling better and more optimistic than when we went in.

Saturday, September 25, 2010

MRI and necrosis

Yesterday Mikayla had an MRI on her shoulders to determine if in fact she does have necrosis at the joint and if so what is the extent of the damage. My "stand-in" doctor did not elaborate much other that in short saying that it happens in some patients and that it is basically the loss of blood supply to the bone. Today after several hours of digging I stubble upon this - Some complications and side effects can persist for a long time or may not occur until months or years after the transplant. These include:

Graft-versus-host disease (GVHD), which can occur in allogeneic (donor) transplants. This happens when the donor immune system cells attack tissues of the patient's skin,
liver, and digestive tract. Symptoms can include weakness, fatigue, dry mouth, rashes, nausea, diarrhea, yellowing of the skin and eyes (jaundice), and muscle aches. In severe cases, GVHD can be life-threatening. GVHD is often described as either acute or chronic, based on how soon after the transplant it begins. Drugs that weaken the immune system are often given to try to keep GVHD under control.

Damage to the lungs, causing shortness of breath

Damage to the ovaries in women, causing infertility and loss of menstrual periods

Damage to the thyroid gland that causes problems with metabolism

Cataracts (damage to the lens of the eye that can affect vision)

Bone damage called aseptic necrosis (where the bone dies because of poor blood supply). If damage is severe, the patient will need to have part of the bone and the joint replaced.

All the BOLD items Mikayla seems to have or have had. Most likely her ovaries have been damaged, but the doctors say we will look into that later as it really has no implications on her health and she is still just a child. As far as cataracts go I don't think Mikayla has any vision problems. I don't recall any tests of her thyroid other than the doctors feel her neck in clinic visits to check for swelling.

Back to the necrosis. A research paper From Lariboisi`ere Hospital, Paris, France suggests that it is a problem that is related to the occurrence
of graft-versus-host disease. This is a multi-organ
syndrome, rather similar to a collagen-vascular disease. It
results from a systemic immune reaction by the donor cells
against host cells. Atkinson (1990) considers that graft-versus-host
disease treated with continuous steroid is the principal risk
factor for late infections. It may also be an important cause
of functional impairment by causing sclerodermatous skin
changes, joint stiffness, muscular dystrophy and polyneuropathies
(Kolb and Bender-G¨otze 1990). In other words, it's not the GVHD that is the cause, it's the steroids used to treat the GVHD. They go on to say that decompression does not have any advantage in delaying the need for joint replacement and it should be bypassed to reduce the risk of infections due to surgery.

I think our decision ahead seems much bigger than originally thought. Doing a joint replacement at a young age will mean that she will need more replacements as she ages into an adult. However, if she is left untreated or treated with decompression we really are not doing her any justice. Her sight of necrosis is not that common. Most happen at the hip. On her next appointment we discuss what is what about her shoulders and we will insist on finding out if necrosis is also occurring at the hip. Necrosis is an evil word...

Friday, September 17, 2010

Ear, nose, throat DR

Yesterday, after months of waiting, we finally got to see the ENT. He said that Mikayla has some rhinitis (spelling?) and that she suffers from post nasal drip as well as allergies. We assumed that was the case, but that is not really why we went to see them. He prescribed flonase. I told him that I wouldn't give it to her because in the past flonase was the only med she was on when she would just be walking and collapse. He gave me a spill about how it has been prescribed for 20+ years and he has never heard of such a thing. I told him think what you will, but I am not given it to her. He changed his mind and decided on a steroid mixed with saline squirted into the nose. The med is in the family of meds we are concerned with as being the root cause of her skin falling off in December. I explained that to him and the answer he gave me was that it doesn't enter into the blood stream and that he does it everyday. Whatever! So at least we were able to determine that yes she does have PND and the next time she is put to sleep they will remove her tonsils.

Wednesday, September 15, 2010

CT scan results

In October, Mikayla had developed a mild "hack" kind of a cough, but not really. The doctors in KC had tried some antibiotics, but for the most part it never really went away. Because of the on again off again nature of the "hack" they were a little bit baffled, but never too concerned about it. We tried PFT's and they always came up clear as well as x-rays. I had asked in the past for a CT scan, but it wasn't issued due to the fact that it didn't seem medically necessary and the doctors didn't wan to expose her to more radiation if we didn't need to. Today, however, we finally received the scan. There were 3 results that still leave more questions than answers. Result 1= Mild air trapping (likely small airway disease)/ Air trapping, also called gas trapping, is an abnormal retention of air in the lungs after expiration. It is observed in obstructive lung diseases such as asthma, bronchiolitis obliterans syndrome and chronic obstructive pulmonary disease. The cause is obstruction such that the patient is unable to expel air completely. So we will see a lung specialist to see what they think it is. COPD, asthma, or B.O.S. 2=Minimal left lower lobe patchy airspace opacity (her lower left lobe has a dark spot)? who knows that will be up to the lung specialist. 3= Sclerosis and fragmentation of the bilateral humeral head epiphyses/avascular necrosis. (Avascular necrosis is the death of bone tissue due to a lack of blood supply. Also called osteonecrosis, avascular necrosis can lead to tiny breaks in the bone and the bone's eventual collapse.)in short she is losing the blood supply to her left arm at her shoulder. That last one was a bit of a surprise considering we looked at her lungs not her arm. The radiologist or computer has a keen eye. The course of the next month will present more answers. We will update as we know the answers.